Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Houston/Galveston, TX

May 6, 2012Grimes County, Texas

NWS Houston/Galveston, TX issued this special weather statement at May 6, 2012, 7:21 PM CDT for Grimes County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 7:21 PM CDT (00:21 UTC)
Expired
May 6, 2012, 8:00 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX

County Grimes County, TX

The radar

The Houston radar (KHGX), 133 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WWUS84 KHGX 070021
SPSHGX

SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX721 PM CDT SUN MAY 6 2012

TXZ177-198-199-070100-
WALKER TX-GRIMES TX-MONTGOMERY TX-
721 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER...EAST 
CENTRAL GRIMES AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 800 PM 
CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
TRACKING A STRONG THUNDERSTORM 18 MILES NORTHEAST OF NAVASOTA...
MOVING EAST AT 5 MPH. 

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE 
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME 
SOUTHWESTERN WALKER...EXTREME EAST CENTRAL GRIMES 
AND NORTHWESTERN MONTGOMERY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A 
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3062 9572 3060 9556 3045 9555 3037 9582
      3054 9588
TIME...MOT...LOC 0019Z 258DEG 4KT 3051 9580 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at May 6, 3:54 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 6, 3:54 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CDT SUN MAY 6 2012

.DISCUSSION...
REMNANT MCV FROM OVERNIGHT CONVECTION ACROSS THE HILL COUNTRY
CONTINUES TO PUSH EASTWARD THIS AFTERNOON AND WILL EXIT OUR CWA
WITHIN THE NEXT SEVERAL HOURS. DENSE CIRRUS COVER FROM THIS SYSTEM
HAS HELPED TO LIMIT HEATING ACROSS OUR NORTHERN COUNTIES AND
DESPITE FAIRLY FULL SUN TOWARD THE COAST WE HAVE NOT REACHED 90
DEGREES ACROSS THE REGION AND THE CAP APPEARS TO BE HOLDING. WHILE
AN ISOLATED THUNDERSTORM LATER THIS AFTERNOON OR EARLY THIS
EVENING CANNOT BE RULED OUT CONFIDENCE IS LOW ENOUGH TO REMOVE
CHANCE POPS AND SEVERE WORDING FOR THE REMAINDER OF TODAY.

NOT MANY CHANGES MADE TO THE EXTENDED FORECAST WITH THIS ISSUANCE.
RAIN CHANCES WILL BE ON THE INCREASE FOR TUESDAY AND WEDNESDAY AS
A WEAK COLD FRONT SLIPS INTO THE REGION FROM THE NORTH. OVERNIGHT
LOWS WILL DIP INTO THE LOWER 60S IN THE WAKE OF THIS FRONT WITH
HIGHS REMAINING IN THE LOW TO MID 80S. THURSDAY LOOKS TO BE DRY
AS ONSHORE FLOW SETS UP AHEAD OF AN UPPER LEVEL LOW THAT WILL MOVE
INTO WEST TEXAS. MODELS CONTINUE TO FOCUS GREATEST PRECIPITATION
AMOUNTS WITH THIS SYSTEM ACROSS THE SOUTHERN THIRD OF THE REGION
AND THE OFFSHORE WATERS. DRIER WEATHER WILL RETURN LATE NEXT
WEEKEND AS THE UPPER LOW EXITS TO THE EAST. 38

&&

.AVIATION...
MODEL SOUNDINGS SUGGEST CONVECTIVE TEMPS IN THE LOWER 90S. RAPID
REFRESH RUNS SHOWED CONVECTION IN AND AROUND HOUSTON AIRPORTS LATE
THIS AFTERNOON. FOR THIS REASON INCLUDED VCTS AT THE HOUSTON
AIRPORTS FOR A 3 HOUR WINDOW THIS AFTERNOON. LATEST RADAR TRENDS
NOT IMPRESSIVE ALTHOUGH SATELLITE SHOWING SOME MDT CUMULUS
DEVELOPING NEAR THE COAST. LEANING TOWARD TAKING THUNDER OUT BUT
WILL NEED TO MONITOR TRENDS OVER NEXT FEW HOURS. 46

.MARINE...
MODERATE ONSHORE WINDS CONTINUE OVER THE WATERS BUT TEND TO BE BELOW
SCEC CRITERIA...WITH SUSTAINED WINDS IN THE 10 TO 15 MPH RANGE.
LIGHT TO MODERATE ONSHORE WINDS TO BECOME EAST TO NORTHEAST BY MID
WEEK AS BACK DOOR COLD FRONT DROPS ACROSS THE AREA. THESE EAST WINDS
STRENGTHEN SOMEWHAT BY LATE IN THE WEEK LEADING TO AN INCREASE IN
SEAS. JUST HOW MUCH INCREASE IN WINDS AND SEAS STILL UNCERTAIN BUT
COULD GET INTO SMALL CRAFT ADVISORY CONDITIONS POTENTIALLY BY
THURSDAY OR FRIDAY. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  89  70  84  66 /  20  20  20  40  40
HOUSTON (IAH)              71  90  69  87  67 /  20  10  10  30  30
GALVESTON (GLS)            74  85  73  84  74 /  10  10  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...46
Hazardous weather outlook, May 6, 3:58 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 PM CDT SUN MAY 6 2012

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
072100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
358 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE
OF RAIN TO THE REGION THURSDAY NIGHT INTO FRIDAY. AT THIS
TIME...THE PRIMARY SEVERE WEATHER HAZARD WILL BE LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 6, 5:25 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX525 PM CDT SUN MAY 6 2012

TXZ176-177-196-198-062315-
MADISON TX-WALKER TX-GRIMES TX-BRAZOS TX-
525 PM CDT SUN MAY 6 2012

...SPECIAL WEATHER STATEMENT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF COLLEGE STATION...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MADISON...EXTREME WEST CENTRAL WALKER...GRIMES AND EXTREME EAST
CENTRAL BRAZOS COUNTIES.

LAT...LON 3097 9612 3079 9571 3049 9607 3059 9624
TIME...MOT...LOC 2221Z 213DEG 14KT 3059 9612
Special weather statement, May 6, 5:50 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CDT SUN MAY 6 2012

TXZ176-177-196-198-199-062345-
MADISON TX-WALKER TX-GRIMES TX-MONTGOMERY TX-BRAZOS TX-
550 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...WEST
CENTRAL WALKER...GRIMES...NORTHWESTERN MONTGOMERY AND SOUTHEASTERN
BRAZOS COUNTIES UNTIL 645 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR
NAVASOTA STRETCHING NORTHEASTWARD INTO THE CARLOS AREA. THESE STORMS
ARE MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA...MILLICAN...CARLOS...IOLA...MADISONVILLE.

LAT...LON 3086 9608 3099 9589 3085 9572 3064 9578
      3036 9613 3046 9627
TIME...MOT...LOC 2242Z 214DEG 14KT 3044 9616

47
Special weather statement, May 6, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX721 PM CDT SUN MAY 6 2012

TXZ177-198-199-070100-
WALKER TX-GRIMES TX-MONTGOMERY TX-
721 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER...EAST
CENTRAL GRIMES AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 800 PM
CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 18 MILES NORTHEAST OF NAVASOTA...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN WALKER...EXTREME EAST CENTRAL GRIMES
AND NORTHWESTERN MONTGOMERY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3062 9572 3060 9556 3045 9555 3037 9582
      3054 9588
TIME...MOT...LOC 0019Z 258DEG 4KT 3051 9580

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.